4 doctors weighed in:
Can taking diphenhydramine for a long time cause insomnia or sleeplessness?
4 doctors weighed in

Dr. Heidi Fowler
Psychiatry
2 doctors agree
In brief: Antihistamines
Although Diphenhydramine can allow for sleep, it can lead to rebound insomnia if used for very long.
I would encourage you to consider working with your sleep hygiene first. Retire & rise same time each day. Keep bedroom dark & cool & use only for sex & sleep. Turn off tv. No naps. Exercise regularly but not in late evening. No caffeine for 6 hrs & no alcohol or tobacco w/i 2 hrs of sleep. Keep >.

In brief: Antihistamines
Although Diphenhydramine can allow for sleep, it can lead to rebound insomnia if used for very long.
I would encourage you to consider working with your sleep hygiene first. Retire & rise same time each day. Keep bedroom dark & cool & use only for sex & sleep. Turn off tv. No naps. Exercise regularly but not in late evening. No caffeine for 6 hrs & no alcohol or tobacco w/i 2 hrs of sleep. Keep >.
Dr. Heidi Fowler
Dr. Heidi Fowler
Thank
1 comment
Dr. Heidi Fowler
dinner moderate sized & finish at least 2 to 3 hrs before sleep. Can try warm milk, Chamomile tea or melatonin along w light reading, warm bath or lavender scent. If these tips don't help please see your physician for an evaluation. Take care & happy sleeping.
Dr. Luis Villaplana
Internal Medicine
In brief: YES
Yes.

In brief: YES
Yes.
Dr. Luis Villaplana
Dr. Luis Villaplana
Thank
Get help from a real doctor now
Dr. Eric Weisman
Board Certified, Neurology
32 years in practice
9M people helped
Continue
107,000 doctors available
Read more answers from doctors